Alert archive / Indiana / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this red flag warning at Oct 17, 2020, 3:53 AM EDT for 39 counties in Indiana. It took effect at Oct 17, 2020, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2020, 3:53 AM EDT (07:53 UTC)
- In effect from
- Oct 17, 2020, 11:00 AM EDT
- Expired
- Oct 17, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WWUS83 KIND 170753
RFWIND
URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
353 AM EDT Sat Oct 17 2020
INZ021-028>031-035>049-051>057-060>065-067>072-171600-
/O.NEW.KIND.FW.W.0001.201017T1500Z-201018T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
353 AM EDT Sat Oct 17 2020
...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...
The National Weather Service in Indianapolis has issued a Red
Flag Warning for critical fire conditions, which is in effect
from 11 AM this morning to 8 PM EDT this evening.
* AFFECTED AREA...Fire Weather Zone 021 Carroll, Fire Weather
Zone 028 Warren, Fire Weather Zone 029 Tippecanoe, Fire
Weather Zone 030 Clinton, Fire Weather Zone 031 Howard, Fire
Weather Zone 035 Fountain, Fire Weather Zone 036 Montgomery,
Fire Weather Zone 037 Boone, Fire Weather Zone 038 Tipton,
Fire Weather Zone 039 Hamilton, Fire Weather Zone 040 Madison,
Fire Weather Zone 041 Delaware, Fire Weather Zone 042
Randolph, Fire Weather Zone 043 Vermillion, Fire Weather Zone
044 Parke, Fire Weather Zone 045 Putnam, Fire Weather Zone 046
Hendricks, Fire Weather Zone 047 Marion, Fire Weather Zone 048
Hancock, Fire Weather Zone 049 Henry, Fire Weather Zone 051
Vigo, Fire Weather Zone 052 Clay, Fire Weather Zone 053 Owen,
Fire Weather Zone 054 Morgan, Fire Weather Zone 055 Johnson,
Fire Weather Zone 056 Shelby, Fire Weather Zone 057 Rush, Fire
Weather Zone 060 Sullivan, Fire Weather Zone 061 Greene, Fire
Weather Zone 062 Monroe, Fire Weather Zone 063 Brown, Fire
Weather Zone 064 Bartholomew, Fire Weather Zone 065 Decatur,
Fire Weather Zone 067 Knox, Fire Weather Zone 068 Daviess,
Fire Weather Zone 069 Martin, Fire Weather Zone 070 Lawrence,
Fire Weather Zone 071 Jackson and Fire Weather Zone 072
Jennings.
* TIMING...11 AM EDT until 8 PM EDT
* WINDS...South 15 to 25 mph with gusts up to 40 mph.
* RELATIVE HUMIDITY...As low as 25 percent.
* TEMPERATURES...In the middle and upper 60s.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
&&
$$2 follow-up statements
589 WWUS83 KIND 171407 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 1007 AM EDT Sat Oct 17 2020 INZ021-028>031-035>049-051>057-060>065-067>072-172215- /O.CON.KIND.FW.W.0001.201017T1500Z-201018T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 1007 AM EDT Sat Oct 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS... The National Weather Service in Indianapolis has issued a Red Flag Warning for critical fire conditions, which is in effect from 11 AM this morning to 8 PM EDT this evening. * AFFECTED AREA...Fire Weather Zone 021 Carroll, Fire Weather Zone 028 Warren, Fire Weather Zone 029 Tippecanoe, Fire Weather Zone 030 Clinton, Fire Weather Zone 031 Howard, Fire Weather Zone 035 Fountain, Fire Weather Zone 036 Montgomery, Fire Weather Zone 037 Boone, Fire Weather Zone 038 Tipton, Fire Weather Zone 039 Hamilton, Fire Weather Zone 040 Madison, Fire Weather Zone 041 Delaware, Fire Weather Zone 042 Randolph, Fire Weather Zone 043 Vermillion, Fire Weather Zone 044 Parke, Fire Weather Zone 045 Putnam, Fire Weather Zone 046 Hendricks, Fire Weather Zone 047 Marion, Fire Weather Zone 048 Hancock, Fire Weather Zone 049 Henry, Fire Weather Zone 051 Vigo, Fire Weather Zone 052 Clay, Fire Weather Zone 053 Owen, Fire Weather Zone 054 Morgan, Fire Weather Zone 055 Johnson, Fire Weather Zone 056 Shelby, Fire Weather Zone 057 Rush, Fire Weather Zone 060 Sullivan, Fire Weather Zone 061 Greene, Fire Weather Zone 062 Monroe, Fire Weather Zone 063 Brown, Fire Weather Zone 064 Bartholomew, Fire Weather Zone 065 Decatur, Fire Weather Zone 067 Knox, Fire Weather Zone 068 Daviess, Fire Weather Zone 069 Martin, Fire Weather Zone 070 Lawrence, Fire Weather Zone 071 Jackson and Fire Weather Zone 072 Jennings. * TIMING...11 AM EDT until 8 PM EDT * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Afternoon Highs in the mid and upper 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Ryan
400 WWUS83 KIND 171956 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 356 PM EDT Sat Oct 17 2020 INZ021-028>031-035>049-051>057-060>065-067>072-180000- /O.CON.KIND.FW.W.0001.000000T0000Z-201018T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 356 PM EDT Sat Oct 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS... * AFFECTED AREA...Fire Weather Zone 021 Carroll, Fire Weather Zone 028 Warren, Fire Weather Zone 029 Tippecanoe, Fire Weather Zone 030 Clinton, Fire Weather Zone 031 Howard, Fire Weather Zone 035 Fountain, Fire Weather Zone 036 Montgomery, Fire Weather Zone 037 Boone, Fire Weather Zone 038 Tipton, Fire Weather Zone 039 Hamilton, Fire Weather Zone 040 Madison, Fire Weather Zone 041 Delaware, Fire Weather Zone 042 Randolph, Fire Weather Zone 043 Vermillion, Fire Weather Zone 044 Parke, Fire Weather Zone 045 Putnam, Fire Weather Zone 046 Hendricks, Fire Weather Zone 047 Marion, Fire Weather Zone 048 Hancock, Fire Weather Zone 049 Henry, Fire Weather Zone 051 Vigo, Fire Weather Zone 052 Clay, Fire Weather Zone 053 Owen, Fire Weather Zone 054 Morgan, Fire Weather Zone 055 Johnson, Fire Weather Zone 056 Shelby, Fire Weather Zone 057 Rush, Fire Weather Zone 060 Sullivan, Fire Weather Zone 061 Greene, Fire Weather Zone 062 Monroe, Fire Weather Zone 063 Brown, Fire Weather Zone 064 Bartholomew, Fire Weather Zone 065 Decatur, Fire Weather Zone 067 Knox, Fire Weather Zone 068 Daviess, Fire Weather Zone 069 Martin, Fire Weather Zone 070 Lawrence, Fire Weather Zone 071 Jackson and Fire Weather Zone 072 Jennings. * TIMING...11 AM EDT until 8 PM EDT * WINDS...South 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...In the lower 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 17, 3:38 AM EDT, 15 minutes earlier.
Area forecast discussion, Oct 17, 3:38 AM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 338 AM EDT Sat Oct 17 2020 .UPDATE... The SYNOPSIS, NEAR TERM and SHORT TERM sections have been updated below. && .SYNOPSIS... Issued at 338 AM EDT Sat Oct 17 2020 After a frosty morning, a warm front will move into northern Indiana today. Tightening surface pressure gradient ahead of an approaching cold front will result in windy conditions and an enhanced fire danger this afternoon and early evening. The cold front will then drop southeast across the area Sunday and Sunday night and bring much needed rain to the area starting Sunday afternoon. The front will stall south of the Ohio River and then oscillate nearby. This will keep the threat of showers around through much of next week. Temperatures will bounce up and down depending on the frontal location but in general temperatures will start off near normal with highs in the 60s today, drop below normal in the wake of the Sunday night cold front with highs only in the middle 50s to lower 60s Monday and then peak with highs in the lower 70s late next week. && .NEAR TERM /Today/... Issued at 338 AM EDT Sat Oct 17 2020 Fire danger will be the main focus this afternoon and early evening as the dry airmass and increasing winds will be a concern for the potential for more field fires. GOES-16 10.33 micron clean window infrared imagery was showing only a few patches of cirrus spilling across central Indiana in fast northwest flow aloft. That, light to calm winds and a very dry column with middle and upper 20s dew points has allowed temperatures to fall to near freezing over west central and south central sections of central Indiana early this morning as surface high pressure was moving east over the Tennessee Valley. As the high moves to the Appalachians by 12z this morning, the surface pressure gradient will start tightening ahead of an approaching cold front, that will move to near a Green Bay to Kansas City line this evening. Increasing southwesterly winds on the back of the high should keep temperatures from falling too much more overnight, especially over west central sections. At any rate, will let it play out and keep the Freeze Warning going for now. Less concern over the Frost Advisory. The focus then will shift to fire weather concerns as a 45 knot low level jet moves over the northern Wabash Valley late this afternoon. With only increasing mid and high clouds ahead of the cold front and in northwest flow aloft, winds should have no problem mixing down. KLAF HRRR 21z soundings with momentum transfer overlaid shows the potential for near 45 mph winds to be mixed down to the surface. That combined with potential for the relative humidity to drop to near 25% will certainly increase the risk of field fires this afternoon and early evening as was the case with less winds a few days ago despite 10 hour fuel moistures well above 8 percent. Most dangerous area near and west of Interstate 69, but after interoffice coordination, will keep it simple and go with a Red Flag Warning for all of central Indiana 15z-00z today. Open burning is discouraged this afternoon and early evening. With southwest winds increasing favor temperatures at or above model guidance with afternoon highs in the middle and upper 60s. && .SHORT TERM /Tonight through Monday Night/... Issued at 338 AM EDT Sat Oct 17 2020 The focus for the short term will be PoPs as a cold front is geared to move across central Indiana Sunday and Sunday night and then stall over the Ohio Valley. Lack of precise location it stalls at brings a challenge to PoPs, QPF and temperatures with the precise location of axis of heavier rain in turn in doubt. Nonetheless, confidence is increasing the front will stall close enough to us to provide a much needed widespread rainfall event starting late Sunday as the front gets closer and moves through. Per interoffice coordination, increased PoPs to likely late Sunday northwestern sections, Sunday night over all of central Indiana and Monday and Monday night over mainly southeastern counties, closer to the front, low level jet axis and near 1.5 inch precipitable water axis. In addition, central Indiana will be in the right rear quadrant of a 90 knot upper jet, which will also aid in enhancing the rainfall. Total storm QPF from WPC through Monday night starts at around a half an inch over northern sections to over 2 inches in southern sections. Least confident over southern sections as if the front sets up further south, the 2 plus inches could be too high. Expect near normal highs in the 60s on Sunday as the front moves in. Then, Monday will likely be the the coolest day of next week. With the front to the south, highs will only reach the middle 50s over northern sections. Southern sections more in doubt, but lower 60s look good. && .LONG TERM /Sunday through Friday/... Issued at 324 PM EDT Fri Oct 16 2020 A cold front will move through the area on Sunday, but it will stall out not too far to the south of central Indiana as upper flow becomes nearly parallel to it. Moisture will gradually increase as southwest flow aloft brings in some moisture. Given this, will go with some chance PoPs most areas. Sunday night into Monday, 850mb flow increases, bringing more moisture. Isentropic lift ramps up, and the area gets under the right entrance region of an upper jet. Meanwhile, a surface low will move along the front to the south. The combination of the forcing and moisture will lead to higher end chance category PoPs or low end likely PoPs through Monday. Integrated water vapor transport plots show that the best moisture will likely remain closer to the Ohio River, so for the moment expect the highest rain amounts to be south of central Indiana. From Monday night into Thursday, upper flow will remain from the west southwest. At the surface, the front will meander around the area. Various upper impulses will bring some forcing at times, but the timing of these will vary. The result will be broadbrushed low PoPs for much of the time with low confidence on specifics. Upper flow will become more westerly around Friday, allowing the front to finally move out of the area. Some PoPs will linger on Friday as the front exits. Temperatures will gradually warm to above normal by the middle of next week. However, temperatures will depend on where the front sets up each day, so again confidence is low on the specifics. && .AVIATION /Discussion for the 17/06Z TAF Issuance/... Issued at 119 AM EDT Sat Oct 17 2020 IMPACTS: Sustained wind speeds of 14 to 18 kts Saturday afternoon. Wind gusts up to 26 kts out of south Saturday afternoon. Low level wind shear threat Saturday night. DISCUSSION: The main focus of the TAF period will be the strong winds out of the SSW on Saturday as the pressure gradient tightens. Sustained speeds will range from 14 to 18 kts with gusts up to 26 kts at times. In addition, there will be a low level wind shear threat Saturday night at all TAF sites as a 40 kt low level jet skims the forecast area. CONFIDENCE: High confidence in VFR conditions through TAF period. High confidence in strong SSW winds Saturday. Medium to High confidence in low level wind shear threat Saturday night. && .IND WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM EDT this morning for INZ040>042-048- 049-056-057-064-065. Frost Advisory until 9 AM EDT this morning for INZ021-028>031- 035>039-043>047-051>055-060>063-067>072. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....50 AVIATION...TDUD
Hazardous weather outlook, Oct 16, 9:40 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 940 PM EDT Fri Oct 16 2020 INZ021-028>031-035>049-051>057-060>065-067>072-180145- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 940 PM EDT Fri Oct 16 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Widespread frost late tonight into early Saturday. Discussion: High pressure will maintain dry conditions through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Windy with elevated fire danger Saturday afternoon and early evening. Discussion: Surface high pressure will track from the Tennessee Valley to the Mid Atlantic region on Saturday. A frontal boundary will drift into the Ohio Valley and bring the best chance of rain since mid August from late Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Red Flag Warnings in Indiana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.